Alert archive / Pennsylvania / Winter Storm Watches in 2024
Winter Storm Watch 3, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this winter storm watch at Nov 20, 2024, 2:24 AM EST for Carbon County, Monroe County, Pennsylvania. It took effect at Nov 21, 2024, 4:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 20, 2024, 2:24 AM EST (07:24 UTC)
- In effect from
- Nov 21, 2024, 4:00 PM EST
- Expired
- Nov 21, 2024, 2:59 AM EST
- In force
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Binghamton radar (KBGM), 140 km from the middle of the area, began a volume at 07:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 7.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WWUS41 KPHI 200724 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 224 AM EST Wed Nov 20 2024 PAZ054-055-202200- /O.NEW.KPHI.WS.A.0003.241121T2100Z-241122T2100Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 224 AM EST Wed Nov 20 2024 ...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * WHAT...Heavy wet snow possible. Total snow accumulations 4 to 8 inches possible, with the highest accumulations at and above 1500 feet in northern Carbon and northwestern Monroe counties. Lower elevations may receive significantly less. * WHERE...Carbon and Monroe Counties. * WHEN...From Thursday afternoon through Friday afternoon. * IMPACTS...The strong winds and weight of snow on tree limbs may down power lines and could cause sporadic power outages. Travel could be very difficult. The hazardous conditions could impact the Thursday evening and Friday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Do not touch downed lines and report any power outages to your electric company. Travel is highly discouraged due to slick roadways and the possibility of downed trees and power lines. && $$ RCM
2 follow-up statements
329 WWUS41 KPHI 201925 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 225 PM EST Wed Nov 20 2024 PAZ054-055-210900- /O.CON.KPHI.WS.A.0003.241121T2100Z-241122T2100Z/ Carbon-Monroe- Including the cities of Jim Thorpe and Stroudsburg 225 PM EST Wed Nov 20 2024 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... * WHAT...Heavy wet snow possible. Total snow accumulations 4 to 8 inches possible, with the highest accumulations at and above 1500 feet in northern Carbon and northwestern Monroe counties. Lower elevations may receive significantly less. Winds gusting up to 35 mph. * WHERE...Carbon and Monroe Counties. * WHEN...From Thursday afternoon through Friday afternoon. * IMPACTS...The strong winds and weight of snow on tree limbs may down power lines and could cause sporadic power outages. Travel could be very difficult. The hazardous conditions could impact the Thursday evening and Friday morning commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. Do not touch downed lines and report any power outages to your electric company. Travel is highly discouraged due to slick roadways and the possibility of downed trees and power lines. && $$ Fitzsimmons
419 WWUS41 KPHI 210759 WSWPHI URGENT - WINTER WEATHER MESSAGE National Weather Service Mount Holly NJ 259 AM EST Thu Nov 21 2024 PAZ054-055-212100- /O.UPG.KPHI.WS.A.0003.241121T2100Z-241122T2100Z/ /O.NEW.KPHI.WS.W.0005.241121T2100Z-241122T2100Z/ Carbon-Monroe- Including the cities of Stroudsburg and Jim Thorpe 259 AM EST Thu Nov 21 2024 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST FRIDAY... * WHAT...Heavy wet snow possible. Total snow accumulations 4 to 8 inches with winds gusting up to 35 mph, with the highest accumulations and strongest winds at and above 1500 feet in northern Carbon and northwestern Monroe counties. Lower elevations will receive significantly less snow and wind. * WHERE...Carbon and Monroe Counties. * WHEN...From 4 PM this afternoon to 4 PM EST Friday. * IMPACTS...The strong winds and weight of snow on tree limbs may down power lines and could cause sporadic power outages. Travel could be very difficult. The hazardous conditions will impact this evening's and Friday morning's commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. Do not touch downed lines and report any power outages to your electric company. Travel is highly discouraged due to slick roadways and the possibility of downed trees and power lines. && $$ RCM
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter storm watch went out at Nov 20, 1:04 AM EST, 1 hour 20 minutes earlier.
Area forecast discussion, Nov 20, 1:04 AM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
104 AM EST Wed Nov 20 2024
.SYNOPSIS...
A warm front will approach from the southwest through tonight. Low
pressure and an associated strong front moves into our region
Wednesday night and Thursday with some much needed rain. Low
pressure then lingers across the Northeast into the weekend with
much colder air before moving into the Canadian Maritimes by the end
of the weekend. High pressure then arrives for later Sunday and
especially Monday, followed by a cold front on Tuesday.
&&
.NEAR TERM /THROUGH TODAY/...
Overall, the near term forecast remains on track with a warm
front continuing to drift north towards the forecast area. The
main area of showers from earlier has cleared the area with a
few lingering light showers possible for the remainder of the
overnight hours. Otherwise, mainly overcast skies expected.
Depending on how far the warm front tracks north, portions of
the region could see some late night visibility restrictions.
Best chances for this resides across southern New Jersey and the
Delmarva. Lows are expected to be in the 40s across much of the
area.
For Wednesday, said warm front will likely get hung up somewhere
across the Delmarva. Weak low pressure will form on the front across
the panhandle of West Virginia, and an occluded front will approach
the region from the west.
After some light showers or drizzle early in the morning, the region
should see a brief lull in precipitation. Chances begin to ramp back
up in the afternoon and as we approach the evening hours. If the
warm front makes it north of Sussex county, there could be a fairly
decent temperature gradient across the forecast area. Highs could
approach 70 across the far south with temperatures holding around 50
across the southern Poconos.
Winds will be light and variable in the morning hours and develop
into a light SE in the afternoon.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A significant pattern change will bring much needed rain to the
entire area. Some accumulating snow is expected mainly in the higher
elevations of the Poconos and into far northwestern New Jersey.
A significant upper-level trough will close off as it settles into
the Northeast and Mid-Atlantic regions through Thursday. This will
drive an initial surface low into the Great Lakes region, however as
it occludes a new low develops along the triple point and becomes
the primary low. This new low then strengthens as it becomes
captured under the closed low and therefore may make a loop just
north of our area Thursday into Friday.
As the strong closed low starts to arrive Wednesday night, potent
energy should allow for s negative tilt to take place. This closed
low results in the development of a triple point surface low in the
vicinity of our area before it takes over near Long Island and
starts to strengthen into Thursday. As this all unfolds, a zone of
strong forcing for ascent will overspread our area Wednesday night
bringing in a band of rain. An initial southeasterly low-level jet
will quickly veer to southerly then west-northwest, and this will
assist in bringing in deeper moisture for a time. As a result, a
period of rain is expected some of which could be heavier at times.
Depending on where the triple point low develops, some focused
stronger forcing can occur and this will enhance the rainfall
amounts. This looks more likely the farther north one goes across
our area. Near and south/east of the triple point, some guidance
suggests some instability develops and therefore some thunder cannot
be ruled out. The overall rainfall totals look to be 0.50-1.00
inches, however an area of 1-2 inches is forecast across the
northern areas where stronger forcing is focused along with a longer
duration. In addition, amounts less than 0.50 inches are forecast
across portions of our Delmarva area as the rain will pivot across
there quicker. This rain is very much needed, however it will not
end the drought. We will take what we can get.
As the main band of rain lifts across our far northern zones it may
remain there for a while Thursday as the entire system pivots around
the potent closed low. This would prolong the rain across the far
northern areas. In addition, a gusty wind shift from east to south
to west or northwest can occur overnight Wednesday night with the
passage of the occluded front. Cooler air and a gusty breeze will
then occur Thursday in the wake of the front and surface low. The
strongest winds may occur across our southern to central zones given
stronger colder air advection setting in along with a tightening
pressure gradient and pressure rises. The new surface low looks to
meander or loop just to our north. Depending on the details of the
surface low track and the strong closed low, wraparound rain will
continue through Thursday night. This looks to become mostly focused
across our far northern and especially western zones with it more
showery farther south. As colder air wraps in on the back side,
expect rain to change to snow across the higher elevations and
perhaps even a little mixing at lower elevations. Temperatures look
marginally cold at the surface, however elevations above 1500 feet
could pick up a decent amount of snow in Pocono region (Pocono
plateau in particular). As of now, 1-4 inches of snow is forecast
Thursday night into Friday for the Poconos, however depending on the
track of the low and the wraparound moisture, amounts could be
higher. Some of this could get more into the higher elevations of
far northwestern New Jersey. Some snow may develop a little farther
south and east, however accumulations should drop of to little or
nothing. Overall, a tricky forecast as there are several moving
parts.
Friday is looking like a cold day with gusty winds and some
lingering snow/rain across the northwestern areas with some showers
farther south and east. Temperatures should hold only in the 30s and
40s across the area, and it will feel colder with the notable
breeze. Any lingering snow/rain showers should end Friday night as
the system starts to shift northeast of our area.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Summary...The air mass is forecast to moderate as a closed low moves
away from our area. Shower chances should end to start the weekend.
Synoptic Overview...A strong closed low is forecast to be gradually
exiting the Northeast and Mid-Atlantic Saturday, however some
cyclonic flow remains in place into Sunday. The flow aloft is then
forecast to become more zonal into early next week. At the surface,
strong low pressure is forecast to shift northeastward across the
Canadian Maritimes over the weekend. A trough or secondary cold
front may move through later Saturday, then high pressure builds in
later Sunday and especially Monday. A cold front may arrive Tuesday.
For Saturday and Sunday...A closed low is forecast to gradually
depart the Northeast and Mid-Atlantic during Saturday, however the
cyclonic flow hangs on into early Sunday. A chilly Saturday will
give way to a little warming on Sunday. Some stronger mostly
channelized vorticity is forecast to stream nearby the area Saturday
and this should continue to promote some more cloudiness especially
with daytime heating. This may also assist in a rain/snow shower in
the Poconos given the trajectory off the eastern Great Lakes. A weak
secondary cold front or surface trough may also move across our
region later Saturday. The presence of a tightened pressure gradient
should also maintain a gusty wind through most if not all of the
weekend (strongest on Saturday), although the wind should diminish
Sunday night.
For Monday and Tuesday...The flow aloft turns more zonal with weak
high pressure building across our area Monday. This will result in
much less wind. Temperatures moderate each day with high
temperatures getting back to above average. A shortwave trough
sliding across the Great Lakes may have a weak surface low tied to
it, potentially tossing a cold front into our area during Tuesday
along with a slight chance (20 percent) of showers.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Early this morning...VFR CIGs for most. MVFR CIGs possible
but have removed from the TAFs as confidence has decreased in
prevailing sub-VFR conditions being observed. Isolated to
scattered showers throughout the overnight hours. Light and
variable winds. Moderate confidence at best.
Wednesday...Mainly VFR. A brief break in precipitation chances
is expected with small chances developing once again late in the
day. Winds out of the southeast around 5 knots. Moderate
confidence at best.
Outlook...
Wednesday night and Thursday...A period of MVFR/IFR conditions with
a period of rain, then conditions improve Thursday morning. Some
lingering showers continue through Thursday night, with some snow
possible near and north/west of KABE. A period of wind gusts up to
30 knots and an abrupt wind shift to west or northwest later
Wednesday night. Gusty west-northwest winds continue Thursday.
Friday and Saturday...Some times of sub-VFR conditions with some
showers possible mainly Friday. Some snow showers possible near and
north of KABE Friday. West to northwest wind gusts up to 30 knots
possible.
Sunday...VFR overall. West-northwest wind gusts 20-25 knots,
diminishing at night.
&&
.MARINE...
Tonight...Sub-SCA conditions expected.
Wednesday...Sub-SCA conditions expected, although east/southeast
winds will increase in the afternoon.
Outlook...
Wednesday night and Thursday...Small Craft Advisory conditions,
however a period of gale force wind gusts possible Wednesday night
into early Thursday morning. A Gale Watch remains in effect for
nearly all of our zones.
Friday and Saturday...Small Craft Advisory conditions probable. Some
low-end gale force gusts possible at times.
Sunday...Small Craft Advisory conditions, which should then diminish
at night.
&&
.CLIMATE...
Driest autumn (Sep-Nov) on record, and any 3-calendar month
period on record, plus current status:
9/1-11/18 Driest Driest 3 Year/
Site 2024 precip Autumn Year Calendar months months
Allentown (ABE) 1.61 3.81 1922 3.58 Oct-Dec 1928
A.C. Airport (ACY) 0.99 3.34 2001 2.35 Oct-Dec 1946
A.C. Marina (55N) 0.79 2.89 1941 2.52 Aug-Oct 1895
Georgetown (GED) 0.85 2.67 2001 2.20 Aug-Oct 2024
Mount Pocono (MPO) 3.17 4.21 1931 3.36 Oct-Dec 1928
Philadelphia (PHL) 1.08 2.37 1922 2.37 Sep-Nov 1922
Reading (RDG) 1.40 2.89 1922 2.89 Sep-Nov 1922
Trenton (TTN) 0.67 3.18 1922 2.66 Jun-Aug 1966
Wilmington (ILG) 0.86 3.17 1922 3.17 Sep-Nov 1922
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from late tonight through Thursday morning for
ANZ430-431-451>455.
&&
SYNOPSIS...Gorse/RCM
NEAR TERM...AKL/Kruzdlo/MJL
SHORT TERM...Gorse/RCM
LONG TERM...Gorse
AVIATION...AKL/Gorse/Kruzdlo/MJL
MARINE...Gorse/Kruzdlo
CLIMATE...WFO PHIThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 3:19 PM EST | Wind Advisory | PHI | Berks, Bucks, Chester, Delaware, Montgomery, Philadelphia | 12 hr |
Nearby
Winter Storm Watches in Pennsylvania, 2024Every winter storm watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.